Alert archive / Wyoming / Flash Flood Warnings in 2015
Flash Flood Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 24, 2015, 4:00 PM MDT for Natrona County, Wyoming. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 4:00 PM MDT (22:00 UTC)
- Expired
- May 25, 2015, 12:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 181 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
290 WGUS55 KRIW 242200 FFWRIW WYC025-250600- /O.NEW.KRIW.FF.W.0006.150524T2200Z-150525T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 400 PM MDT SUN MAY 24 2015 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING... * UNTIL MIDNIGHT MDT MONDAY * AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL OF 1.5 TO 1.75 INCHES HAS FALLEN IN THE CASPER AREA SINCE FRIDAY NIGHT. ADDITIONAL RAINFALL OF 1.5 TO 2.5 INCHES IS EXPECTED THIS EVENING WITH LOCALLY HEAVIER AMOUNTS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CASPER...BAR NUNN...BEARTRAP MEADOWS COUNTY PARK...EDNESS K WILKINS STATE PARK...EVANSVILLE...HOGADON SKI AREA...I25 EXIT 182...I25 EXIT 191...JCT I25 AND HWY 20...NATRONA COUNTY AIRPORT...PARADISE VALLEY...RED BUTTES VILLAGE AND SHEEPHERDER HILL BURN SCAR. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 177 AND 198. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... MUDDY CREEK...CAMPBELL HILL DRAW...SAND SPRING CREEK...CASPER CREEK...NORTH PLATTE RIVER...POISON SPIDER CREEK...MUDDY CREEK...POLE CREEK...RED CREEK...COAL CREEK...BATES CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4295 10609 4270 10609 4270 10654 4294 10655 $$ C. BAKER
2 follow-up statements
594 WGUS75 KRIW 242314 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 514 PM MDT SUN MAY 24 2015 WYC025-250600- /O.CON.KRIW.FF.W.0006.000000T0000Z-150525T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NATRONA WY- 514 PM MDT SUN MAY 24 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL NATRONA COUNTY UNTIL MIDNIGHT MDT MONDAY... AT 510 PM MDT...THE PUBLIC REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. FLOOD WATERS ALONG SALT CREEK IN BAR NUNN WAS UP TO THE FOUNDATION OF BUILDINGS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CASPER...BAR NUNN...BEARTRAP MEADOWS COUNTY PARK...EDNESS K WILKINS STATE PARK...EVANSVILLE...HOGADON SKI AREA...I25 EXIT 182...I25 EXIT 191...JCT I25 AND HWY 20...NATRONA COUNTY AIRPORT...PARADISE VALLEY...RED BUTTES VILLAGE AND SHEEPHERDER HILL BURN SCAR. RAINFALL OF 1.5 TO 2 INCHES HAS FALLEN IN THE AREA. ADDITIONAL RAINFALL OF 1.5 TO 2.5 INCHES IS POSSIBLE. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SALT CREEK...CASPER CREEK...NORTH PLATTE RIVER...POISON SPIDER CREEK..POLE CREEK...RED CREEK...COAL CREEK...BATES CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON. && REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4295 10609 4270 10609 4270 10654 4294 10655 $$ C. BAKER
968 WGUS75 KRIW 250115 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 715 PM MDT SUN MAY 24 2015 WYC025-250128- /O.CAN.KRIW.FF.W.0006.000000T0000Z-150525T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NATRONA WY- 715 PM MDT SUN MAY 24 2015 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL NATRONA COUNTY IS CANCELLED... STRONGER THUNDERSTORMS WITH HEAVIER RAINFALL HAVE EITHER WEAKENED OR ARE EXPECTED TO REMAIN EAST OF THE CASPER AREA THIS EVENING. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4295 10609 4270 10609 4270 10654 4294 10655 $$ MEUNIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:31 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 24, 2:31 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 231 PM MDT SUN MAY 24 2015 .SHORT TERM...TONIGHT THROUGH MONDAY STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR CRAIG COLORADO OCCLUDING WITH STRONG DEFORMATION AXIS ASSOCIATED WITH BAND OF MODERATE TO HEAVY RAINFALL WITH RATES UP TO 1 INCH AN HOUR OVER EASTERN FREMONT COUNTY. DRY SLOT EAST AND NORTHEAST OF UPPER LOW CENTER BECOMING UNSTABLE WITH RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS SHOULD ADVECT NORTHWEST AND WEST INTO DEFORMATION ZONE AND OVERRUN MORE STRATIFORM RAIN SHIELD. PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE BIGHORN AND WIND RIVER MOUNTAINS. HYDROGRAPHS SHOWING STEADY RISES ON THE POWDER RIVER AND CLEAR CREEK ON EAST SLOPES OF BIGHORNS. MANY AREAS HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAIN GOING BACK TO FRIDAY NIGHT. FLASH FLOOD THREAT REMAINS ELEVATED AND HAVE EXTENDED FLASH FLOOD WATCH OUT THROUGH 06Z THIS EVENING AND EXPANDED COVERAGE TO INCLUDE ALL OF FREMONT AND HOT SPRINGS COUNTIES AS WELL AS EASTERN SWEETWATER COUNTY. MOUNTAIN AREAS SHOULD SEE SNOW LEVEL AROUND 9000 FEET LOWER THROUGH THE NIGHT TO AROUND 8000 FEET BY SUNRISE. UPPER LOW WILL BEGIN EJECTING EAST NORTHEAST AND WILL SEE PRECIPITATION INTENSITY DECREASE LATER TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING TO THE NORTHWEST. EXPECT SOME SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP IN THE NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES WILL CONTINUE THROUGH MONDAY. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY SHOWERS TO CONTINUE MONDAY EVENING AS A WEAK RIDGE OF HIGH PRESSURE TRIES TO BUILD OVER THE AREA. THIS RIDGE WILL WEAKEN SHOWER ACTIVITY BRIEFLY DURING THE MONDAY NIGHT PERIOD...BUT THE RIDGE AXIS SLIDES THROUGH THE AREA QUICKLY ALLOWING SOUTHWEST FLOW TO RETURN BY TUESDAY EVENING. SHOWERS AND THUNDERSTORMS WILL BUILD OVER THE AREA WITH THE RETURN OF THE SOUTHWEST FLOW...WITH SOME STORMS CONTAINING GUSTY WIND AND SMALL HAIL. A DIURNAL TREND FOR THE SHOWER ACTIVITY THEN BECOMES FAIRLY ESTABLISHED. SHOWERS AND THUNDERSTORMS WILL BE PRESENT DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH ACTIVITY WANING WITH LOSS OF DAYLIGHT. TEMPERATURES WILL WORK TO WARM THROUGH THE FORECAST PERIOD...WITH WIDESPREAD BASIN TEMPERATURES REACHING INTO THE 70S BY THE END OF THE FORECAST PERIOD. && .AVIATION.../00Z ISSUANCE/ WIDESPREAD MVFR TO IFR CEILINGS WITH VISIBILITY REDUCED IN RAIN AND FOG...SNOW IN THE HIGHER MOUNTAINS...OBSCURING TERRAIN CONTINUING ALONG AND EAST OF THE CONTINENTAL DIVIDE THROUGH 18Z MONDAY. THESE CONDITIONS WILL NOT BE AS WIDESPREAD WEST OF THE DIVIDE WHICH MAY SEE MORE FOG DEVELOPMENT THROUGH THE MORNING HOURS. THE UPPER LOW OVER WESTERN COLORADO WILL SLOWLY LIFT NE INTO EASTERN WYOMING TONIGHT AND MONDAY...AND THERE WILL LIKELY BE SOME LIFTING OF CIGS LATE MONDAY AFTERNOON FOLLOWED BY RAPID REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON IN NORTHWEST FLOW ALOFT. MOST AIRPORTS WILL BE IMPACTED BY THE MVFR AND IFR CONDITIONS TONIGHT THEN IMPROVING TO VFR BY 18Z MONDAY. THEN BRIEF MVFR CONDITIONS WILL BE A THREAT WITH STRONGER SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON. && .FIRE WEATHER... STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR CRAIG COLORADO ASSOCIATED WITH BAND OF MODERATE TO HEAVY RAINFALL WITH RATES UP TO 1 INCH AN HOUR OVER EASTERN FREMONT COUNTY. DRY SLOT EAST AND NORTHEAST OF UPPER LOW CENTER BECOMING UNSTABLE WITH RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS SHOULD ADVECT NORTHWEST AND WEST INTO MORE STRATIFORM RAIN SHIELD. PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE BIGHORN AND WIND RIVER MOUNTAINS. MANY AREAS HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAIN GOING BACK TO FRIDAY NIGHT. FLASH FLOOD THREAT REMAINS ELEVATED AND HAVE EXTENDED FLASH FLOOD WATCH OUT THROUGH 06Z THIS EVENING AND EXPANDED COVERAGE TO INCLUDE ALL OF FREMONT AND HOT SPRINGS COUNTIES AS WELL AS EASTERN SWEETWATER COUNTY. MOUNTAIN AREAS SHOULD SEE SNOW LEVEL AROUND 9000 FEET LOWER THROUGH THE NIGHT TO AROUND 8000 FEET BY SUNRISE. UPPER LOW WILL BEGIN EJECTING EAST NORTHEAST AND WILL SEE PRECIPITATION INTENSITY DECREASE LATER TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING TO THE NORTHWEST. EXPECT SOME SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP IN THE NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES WILL CONTINUE THROUGH MONDAY. RELATIVE HUMIDITY WILL BE ELEVATED ACROSS THE AREA THROUGH MONDAY WITH GENERALLY LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT WYZ005>011-015>020-022-030. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...C.BAKER FIRE WEATHER...C.BAKER
Hazardous weather outlook, May 24, 4:00 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT SUN MAY 24 2015 WYZ001>020-022>030-251200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT SUN MAY 24 2015 ...FLASH FLOOD WATCH FOR NATRONA...JOHNSON...FREMONT...AND WASHAKIE COUNTIES UNTIL 6 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD THREAT CONTINUES UNTIL 6 PM MDT WITH PROLONGED HEAVY RAIN OVER NATRONA...JOHNSON...FREMONT...AND WASHAKIE COUNTIES. COOL AND WET CONDITIONS CONTINUE...WITH WITH A COUPLE OF INCHES OF NEW SNOW POSSIBLE ABOVE 9500 FEET THIS MORNING. SHOWERS WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE BY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:00 PM MDT | Special Weather Statement | RIW | Natrona | 45 min |
| May 23, 8:55 PM MDT | Areal Flood Advisory | RIW | Big Horn | 3 hr |
| May 24, 2:12 PM MDT | Flash Flood Warning | RIW | Johnson | 6 hr |
| May 24, 2:25 PM MDT | Flash Flood Warning | RIW | Natrona | 6 hr |
| May 24, 3:10 PM MDT | Flash Flood Warning | RIW | Hot Springs | 6 hr |
| May 24, 3:30 PM MDT | Flash Flood Warning | RIW | Fremont | 6 hr |
| May 24, 5:20 PM MDT | River Flood Warning | RIW | Johnson | 41 hr |
Nearby
Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.